Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

On subtotal thyroidectomy. Having cramps and feel tired. Delayed periods. Calcium level beyond range. Taking Euthyrox. Suggest

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2005
Answered : 1108 Questions
I was on subtotal thyroidectomy (hyper, benign nodular goiters) in April, and still I'm not fine. Calcium level is slightly beyond a range, occasionally have cramps, occasionally I'm tired, didn't have a period for a two months, but the real issue is tinnitus what started not long after a surgery. I'm on a Euthyrox 62,5 now for a four weeks. Hormones are in range, TSH was 1,5 two week ago, now is 2,7, ft3 and ft4 was same both time (ft3 4,8, ft4 17,5). Why was TSH jump on same dosage of medication? And will that annoying tinnitus ever go away? It drives me crazy. Thx.
Posted Tue, 23 Jul 2013 in General Health
Answered by Dr. Abhishek Sharma 2 hours later

Thanks for your query.

Thyroid hormone are required for the body needs or metabolism.

There requirement may change according to the body needs. Secondly there can be laboratory variations in reporting .

You need to get regular thyroid hormone testing to see for the level of hormone and also the need for changing the drugs.

You can also get done blood test to know the calcium levels.

This may be because of surgery as the calcium metabolism is goverened by parathroid glands which are present behind the thyroid gland which may have less blood supply and may not work properly because of the surgery .

If the calcium levels are low then you may need to take calcium supplements .

For tinnitus there can be several reasons like--
-wax in the ears
-Derangements in thyroid functions
-high blood pressure.
-ear disease.

You can get done pure tone audiometry (hearing test) and impedance audiometry to know for fluid behind the ears. and any ear disease if present.

Get well soon.

If in doubt please do reply.
Above answer was peer-reviewed by
Follow-up: On subtotal thyroidectomy. Having cramps and feel tired. Delayed periods. Calcium level beyond range. Taking Euthyrox. Suggest 2 days later
Dear Sir,
my MD sent me on testing for any ear disease, I went trough complete tests, everything was fine with my ears. I was also on tests for neck and for jugular blood supply- everything is ok.
Tinnitus started after surgery so I presume that is connection between those two events. But, I'm a little bit confused because a hormones are ok now (every two weeks in a same lab get me a blood test for TSH, ft3, ft4). Today TSH was 2,3 (range 0,4-5.0), ft 4 18,1 (range 12-22), ft3 4,9 (range 3,1-6,8). And still tinnitus wont go away. Sometimes it did, cannot understand why that happened. My MD said it will go away when we manage to hit the right dosage of medication.
My MD want to raise a medication (Euthyrox) a little bit - now I'm on 62,5 mcg per day, he want me to start 75/per day bit Im afraid of hyper symptoms what I had for years (heart arrhythmia was the first and strongest). Even now I have in afternoons hour heart banging some days (also have a MVP diagnosed while I was a child). Do I really need to increase my dosage? I'm afraid of it because I still have a small peace of my thyroid - they left me 1/6 which wasn't in noodles. have to say that we never manage to find out why i started to be hyper in first place, it wasn't Graves, wast Hashimoto, weren't hot noodles, thyroid was just slightly enlarged, hormones was in ranges most of the times, except TSH (was below lower side of range), still I had all symptoms (weight lost, diarrhea, heart pounding and arrhythmia etc. etc.), and in some point, four years ago they decided to start with PTU plus beta blocker, and every symptom went away. Why this even happened on first place?
Thx for your answer.
Answered by Dr. Abhishek Sharma 34 hours later
Sorry for the delay,
You can continue with the same dosage of 62.5 mcg under the supervision of your treating doctor.
However, do not be afraid of the hyper symptoms as it take times for the body to gradually build up the level of thyroid hormones and before that you can serially check the levels from the laboratory.
I do not know about your weight , if you are fat , then do try to control it by going for brisk walking daily in the morning but till the level you are not having difficulty in respiration XXXXXXX do not get tired XXXXXXX , as there is peripheral conversion of hormones in fat ,liver etc
If you go for walk daily in morning, it will help to relieve stress which will definitely help in decreasing tinnitus directly by increasing some receptors and increasing antioxidants: and in addition also by maintaining the thyroid hormone status and will help in decreasing the need for thyroid medicines.
In addition, you can also start with Ginkgo billoba medicines which is antioxidant and which helps in decreasing tinnitus.
Also, take multivitamins and stay stress free.
If in doubt, do reply.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor